What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 7, 6:31 PM EST, 1 hour earlier. Its key messages:
- Increasingly warm and humid conditions into this weekend.
- Periodic shower and storm chances expected through this weekend, but nothing widespread or too significant anticipated.
Area forecast discussion, Aug 7, 6:31 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Gaylord MI
731 PM EDT Thu Aug 7 2025
.KEY MESSAGES...
- Increasingly warm and humid conditions into this weekend.
- Periodic shower and storm chances expected through this weekend,
but nothing widespread or too significant anticipated.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 623 PM EDT Thu Aug 7 2025
Pattern Synopsis/Forecast:
Classic long-wave configuration to get some true heat and humidity
into the Northwoods...with east expanding and building mid/upper
level ridge across the Great Lakes well ahead of digging shortwave
trough into Montana. Maturing sub H7 layer south to southwest flow
the result, with an increasing tap into this layer of sub-tropical
heat and humidity from the Gulf of America and the northern Gulf
States. That flow will only steadily increase with time as we head
through the end of this week...made to do so by continued slow east
progression of upper level features noted above.
Primary Forecast Concerns:
Shower/storm potential and temperature trends.
Details:
Still looking at the potential for a few showers and thunderstorms
to percolate this afternoon, especially across northeast lower
Michigan where low level convergence is maximized (partially lake
breeze driven) within axis of 1000 J/kg of solar induced mixed layer
cape. Definitely not expecting anything too widespread, with most
areas no doubt remaining dry into this evening. May see a few
additional showers and storms form overnight as nose of weak low
level jet to our southwest pushes plume of elevated instability into
the region. Forcing is weak at best and of course solar support will
be completely lost. However, northward expanding instability
gradient within plume of greater than 1.50 inch precipitable water
values at least supports shower/storm mention. Again, definitely not
expecting anything too widespread or significant...with much better
odds most of the area remains dry right into the morning hours of
Friday. Definitely a mild late summer night, with lows ranging
through the 60s.
Persistent moisture advection and another round of increasing
diurnally-driven instability again argues for at least the threat
for a few additional shower and storms through the day Friday. While
weak and disorganized wind fields should preclude any severe
concern, given the plentiful moisture through the vertical does
support at least brief periods of heavy rain with any more organized
convection. Gotta state the obvious again, most areas will likely
remain dry.
Definitely a warm one, with widespread 80s for highs (local 90?).
Add dewpoints well up into the 60s, and we are looking at heat
indices a few degrees warmer yet.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 623 PM EDT Thu Aug 7 2025
Pattern Synopsis/Forecast:
Deep southwest flow in amplified upper level environment will
continue to pump heat and humidity into the region through Sunday,
and perhaps Monday as well. Flow regime looks to become a touch more
zonal into mid-week, with at least some support within the long
range ensemble suite that flow will begin to go through more
amplification as we head into the end of the week.
Primary Forecast Concerns:
Temperature trends and shower/storm concerns through the period.
Details:
Heat looks to reach its pinnacle on Saturday when low level thermal
progs support highs near or a bit over 90 degrees. Humidity values
remain elevated as well, supporting heat indices a few degrees
warmer. Currently not anticipating heat headline criteria, but
uncomfortably warm for sure. May see a few diurnally-driven
showers/storms with all that heat as well, although a bit of drying
through the lower levels argues otherwise. Current trends support
main arrival of deep layer forcing support via approaching troughing
and attendant slow moving cold front to arrive sometime later
Saturday night through Monday. Simple pattern recognition supports
the threat for at least a few showers and storms through this
period, although timing of actual "best" potential remains
problematic. Wind fields look to remain a bit disorganized, so
currently not anticipating any significant severe concerns. Rain
might be a bit more problematic with deep moisture and some support
for at least a few rounds of more organized convection. Of course,
this being northern Michigan, odds of any real impactful rain
amounts remain low indeed.
Post-frontal environment is not an overly cool one, supporting highs
Tuesday and beyond running near to a bit above normal. Questions
abound about additional rain chances through the week, so a simple
consensus guidance blend approach is best utilized for now.
Unfortunately, and is often the case, this forces a multi-period low
end shower/storm mention, when in all reality, any actual rain
threats will be relegated to much shorter time windows.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 731 PM EDT Thu Aug 7 2025
TSRA near APN will diminish heading thru the evening. Will be
keeping an eye on the CIU area for a possible TSRA later
tonight. Otherwise just a slight chance for a shower/storm
tonight into Friday. Will be watching for potential fog tonight,
though some semblance of a breeze and partial cloud cover should
mitigate this to a degree. Light southerly winds.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
SHORT TERM...MSB
LONG TERM...MSB
AVIATION...JZ
Hazardous weather outlook, Aug 7, 1:27 PM EST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
227 PM EDT Thu Aug 7 2025
MIZ016>018-020>036-041-042-086>088-095>099-082115-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
227 PM EDT Thu Aug 7 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are possible this afternoon
and tonight. Severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are possible Friday and again at times
over the weekend into the start of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-082115-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
227 PM EDT Thu Aug 7 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are expected across northern Michigan into
early evening. Most, if not all, should remain inland away from
the coasts. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are possible Friday and again at times
over the weekend into the start of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 7, 6:21 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
721 PM EDT Thu Aug 7 2025
MIZ024-030-072345-
Alcona MI-Alpena MI-
721 PM EDT Thu Aug 7 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ALCONA AND
SOUTHEASTERN ALPENA COUNTIES THROUGH 745 PM EDT...
At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Negwegon State Park to near Lost Lake
Woods. Movement was northeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Ossineke, Harrisville, Lincoln, Spruce, Black River, Harrisville
State Park, Lost Lake Woods, Hubbard Lake, Barton City, and Negwegon
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 8320 4499 8328 4495 8331 4485 8324
4475 8325 4471 8322 4461 8327 4465 8364
4492 8353 4498 8337 4494 8338 4494 8332
4498 8329 4500 8330 4504 8319
TIME...MOT...LOC 2320Z 235DEG 28KT 4487 8334 4474 8350
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JZSpecial weather statement, Aug 7, 6:39 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Gaylord MI
739 PM EDT Thu Aug 7 2025
MIZ024-030-080015-
Alcona MI-Alpena MI-
739 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ALCONA AND
SOUTH CENTRAL ALPENA COUNTIES THROUGH 815 PM EDT...
At 739 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ossineke Township, or 7 miles west of The Town Of Hubbard Lake,
moving east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Ossineke, The Town Of Hubbard Lake, Spruce, Ossineke Township,
Hubbard Lake, and Devils Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4482 8381 4498 8384 4501 8350 4483 8340
TIME...MOT...LOC 2339Z 266DEG 22KT 4490 8373
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JZ
Local storm report, Aug 7, 6:45 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
745 PM EDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Hail Lachine 45.08N 83.73W
08/07/2025 E2.00 Inch Alpena MI Public
Report on fakebook displayed individual
holding large hail stone. They stated that
it was 2 inches in diameter.
&&
SJCLocal storm report, Aug 7, 6:50 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
750 PM EDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail Lachine 45.08N 83.73W
08/07/2025 E2.00 Inch Alpena MI Public
Corrects previous hail report from Lachine.
Report on fakebook displayed individual
holding large hail stone. They stated that
it was 2 inches in diameter.
&&
SJCLocal storm report, Aug 7, 6:53 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
753 PM EDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail 3 SW Spruce 44.81N 83.51W
08/07/2025 M1.00 Inch Alcona MI Public
Via X/Twitter.
&&
JZSpecial weather statement, Aug 7, 7:15 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Gaylord MI
815 PM EDT Thu Aug 7 2025
MIZ024-080045-
Alpena MI-
815 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALPENA COUNTY
THROUGH 845 PM EDT...
At 815 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alpena, moving east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Alpena and Devils Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 8320 4499 8326 4502 8338 4499 8336
4497 8337 4495 8332 4494 8330 4494 8334
4496 8338 4495 8339 4496 8353 4514 8353
4517 8328 4510 8325 4508 8319
TIME...MOT...LOC 0015Z 269DEG 15KT 4505 8343
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JZ